Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Lake Charles, LA

February 21, 2003Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Feb 21, 2003, 1:26 AM CST for Jefferson County, Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2003, 1:26 AM CST (07:26 UTC)
Expired
Feb 21, 2003, 4:15 AM CST
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 79 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2003-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2003-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
435 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
535 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 210725
FFWLCH
TXC245-361-211015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
126 AM CST FRI FEB 21 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* A FLOOD WARNING FOR...
  JEFFERSON AND ORANGE COUNTIES IN SOUTHEAST TEXAS

* UNTIL 415 AM CST

* AT 125 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED   
THAT 4 INCHES OF RAIN HAS FALLEN ACROSS THE GOLDEN TRIANGLE DURING 
THE PAST 3 HOURS. BETWEEN ONE AND TWO INCHES OF ADDITIONAL RAINFALL 
IS EXPECTED IN THE WARNED AREA THROUGH 415 AM.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3021 9375 2977 9397 2973 9432 3011 9433

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 7:34 PM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Feb 20, 7:34 PM CST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
734 PM CST THU FEB 20 2003

CURRENTLY...NUMEROUS SHOWERS AND THUNDERSTORMS COVERING ALL OF THE
CWA. FRONT LOOKS TO BE LYING ACROSS NORTHWESTERN LA DOWN THROUGH
CENTRAL TX. GUSTY WINDS AND RAINFALL RATES OF UP TO ONE INCH PER HOUR
CAN BE EXPECTED TONIGHT WITH STRONG STORMS.

A LOW CONTINUES TO SPIN UP IN SOUTHEAST TX...AND WILL PROVIDE THE
FOCUS FOR FURTHER DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
TOMORROW. MESO-ETA STILL SHOWING DEVELOPMENT OF A SQUALL LINE
TOMORROW EVENING AS THIS LOW AND ASSOCIATED FRONT TRACKS ACROSS THE
CWA. SQUALL LINE WILL BE PRE-FRONTAL AS FRONT IS NOT EXPECTED TO PASS
THROUGH UNTIL SATURDAY MORNING.

FORECAST LOOKS TO BE ON TRACK...ONLY CHANGE TO BE MADE WILL BE TO
LOWER OVERNIGHT TEMPS FOR AEX AREA. AT 7PM...TEMP WAS 54...WILL GO
WITH LOWER 50S FOR OVERNIGHT LOW UP THERE.

.LCH...FLOOD WATCH FOR LATE TNGT INTO FRI ALL OF SE TX & CNTL LA.

.UPDATED NUMBERS...
     FRI   SAT  SU F S S
AEX 52/66 55/64 44 8++60
BPT 60/68 52/66 47 8++30
LCH 60/68 53/66 47 8++40
LFT 59/70 57/65 48 6++60

MCNATT
Hazardous weather outlook, Feb 20, 4:42 AM CST, 20 hours 44 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-211141-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
442 AM CST THU FEB 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE REGION
TODAY...BECOMING LIKELY TONIGHT...AS A STORM SYSTEM ADVANCES TOWARD
THE SOUTHERN PLAINS. HAZARDOUS WEATHER IS NOT ANTICIPATED WITH
THESE THUNDERSTORMS.

WINDS WILL INCREASE OVER THE COASTAL WATERS TONIGHT. A SMALL
CRAFT ADVISORY WILL LIKELY BE REQUIRED.

RUNOFF FROM RECENT RAINS WILL MAINTAIN MINOR FLOODING ALONG
THE UPPER CALCASIEU RIVER AT GLENMORA. REFER TO THE LATEST RIVER
FLOOD STATEMENTS (NEWFLSLCH) FOR FURTHER INFORMATION.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A STRONG MID LEVEL TROF MOVING INTO THE SOUTHERN PLAINS FRIDAY...
WILL RESULT IN THE DEVELOPMENT OF A DEEP SURFACE LOW OVER SOUTH
TEXAS. THESE TWO COMBINED WILL BRING INCREASINGLY MOIST AND
UNSTABLE AIR INTO THE REGION...AND WITH FAVORABLE UPPER AIR SUPPORT
WILL SET THE STAGE FOR WIDESPREAD SHOWER AND THUNDERSTORM DEVELOPMENT
THROUGH THE DAY. FLOODING RAINS WILL BE POSSIBLE AS WELL AS SEVERE
THUNDERSTORMS. DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT
STRONG VERTICAL WIND SHEAR AND SUFFICIENT INSTABILITY WILL BRING THE
POTENTIAL FOR A FEW SUPERCELLS AND TORNADO DEVELOPMENT. A SMALL CRAFT
ADVISORY WILL LIKELY BE ONGOING FRIDAY OVER THE COASTAL WATERS...AND
WILL CONTINUE INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS WILL LIKELY BE REQUIRED FRIDAY.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 8:05 AM CSTSevere Thunderstorm WarningLCHTyler55 min
Feb 21, 3:35 PM CSTFlash Flood WarningLCHNewton3 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.